Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 16, NWS El Paso, TX

June 8, 2020Otero County, New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Jun 8, 2020, 2:33 PM MDT for Otero County, New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Jun 8, 2020, 8:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 2:33 PM MDT (20:33 UTC)
In effect from
Jun 8, 2020, 8:00 PM MDT
Expired
Jun 9, 2020, 6:00 AM MDT
In force
10 hr
Issued by
NWS El Paso, TX

Counties Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 86 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS74 KEPZ 082033
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
233 PM MDT Mon Jun 8 2020

NMZ412>416-TXZ419-420-091200-
/O.NEW.KEPZ.WI.Y.0016.200609T0200Z-200609T1200Z/
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Alamogordo, Tularosa, 
White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, and Loma Linda
233 PM MDT Mon Jun 8 2020

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MDT
TUESDAY...

* WHAT...West-northwest winds 25 to 35 mph with gusts up to 50 
  mph expected becoming north to northwest after midnight.

* WHERE...Sacramento Mountains and eastern slopes of the Franklin,
  Organ and San Andres Mountains.

* WHEN...From 8 PM this evening to 6 AM MDT Tuesday.

* ADDITIONAL DETAILS...A strong cold front will be moving through
  the region tonight bringing gusty winds to eastern mountain
  slopes. The strongest winds are expected just ahead of the front
  later this evening and into the early morning hours before
  decreasing toward morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jun 8, 11:11 AM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 8, 11:11 AM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Mon Jun 8 2020

.AVIATION...18Z TAF CYCLE
Skies will remain SKC thru the period, tho localized blowing dust
and patchy smoke from area wildfires may cause reduced VSBYs at
times this afternoon. Westerly winds will increase throughout the
afternoon to around 20-25kts with gusts up to 30-35kts by 20z.
The strongest winds at KELP will likely occur between 20z-04z,
thus warranting an AWW for those times and may need to be extended
into the morning hours. A cold front will push thru this evening
turning winds NWLY/NLY after 03z. This will allow speeds to stay
breezy into Tuesday morning for most areas before dying off after
15Z. Northerly winds may start to bring some smoke into southern
terminals after 08Z.

&&

.PREV DISCUSSION...241 AM MDT Mon Jun 8 2020...

.SYNOPSIS...
Upper trough moves across northern New Mexico this afternoon with
attendant surface winds becoming windy this afternoon. Critical
fire weather conditions will remain due to these winds. Cold front
drops through the area from the northwest late tonight, with gusty
north winds Tuesday morning and temperatures falling about 7 to 10
degrees from today. We transition to a wetter period toward the
end of the week, as an upper high over Mexico slowly builds
northward to the Desert Southwest. Low level moisture will
increase also, giving the Borderland a chance of thunderstorms
Thursday and Friday.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Winds will once again be the main impact today as strong leeside
troughing sets up in southeastern CO/northeastern NM. This in
combination with a trough to the north and its accompanying cold
front moving southeastward into the state will make the pressure
gradient at the surface quite compact. Expect stronger winds this
afternoon than what we had yesterday, with a majority of the area in
the 20-30mph sustained range. Higher gusts are expected, however,
looking at soundings, winds are only around 25-30kts at 650mb where
we'll be mixing to. This means that while we'll still see gusts
throughout the day, they won't be quite as strong. Regardless, with
the dry and breezy/windy weather, critical fire weather conditions
will exist across the entire area this afternoon. A Red Flag Warning
remains in effect meaning that any ongoing or new fires will have
the potential to spread rapidly. High temperatures will finally drop
below 100 degrees into the lower to mid 90s as we see 2-3 degrees C
of cooling at 850mb.

Winds will remain elevated through the late evening and overnight
hours (and perhaps into the first part of Tuesday morning) as the
above-mentioned cold front pushes through the CWA turning winds
northwesterly to northerly. El Paso and areas along the Tularosa
Basin will likely see the strongest winds with the frontal passage.
Cooler air will start to filter in behind the front leading to low
temperatures bottoming out generally in the 50s to lower 60s Tuesday
morning, with some mountain locations dipping into the 30s and 40s.

&&

.LONG TERM...Tuesday through Sunday...
We start off this period with a very short break from the building
summer. Upper trough which brought Pacific cold front through very
early Tuesday morning is crossing the central Rockies and out over
the central Plains later Tuesday morning and afternoon. Front
should be south of the CWA by around noon Tuesday. Breezy north
winds through the early morning should be weakening by early
afternoon. High temps will cool about 7-10 deg from Monday, which
is also about 7-10 deg below normal.

The Mexican upper high begins building and drifting north on
Wednesday and beyond as aforementioned upper trough exits the area
and mid-latitude storm track drifts north. This will allow some
increasing moisture at mid and high levels. Meanwhile at the
surface, with Cristobal leaving the area, high pressure builds
over the lower Mississippi Valley and Gulf Coast. This will
produce low level southeast flow and moisture moving in from the
Gulf of Mexico. This will gradually push the dryline back toward
our CWA. GFS still showing the dry line reaching the far eastern
terrain of the CWA late Wednesday night, a bit faster than the
NAM12. By Thursday afternoon the moisture has spread into the
eastern third of the CWA. Put POPs in for the eastern CWA during
the day and spread it to most of the remainder of the CWA in the
evening. Moisture spreads to all of the area Friday so POPs are
included for all zones. MUCAPE values, modest on Thursday,
increase to 500-1500. DCAPE fields conducive to strong downbursts
both days. Shear profile not outstanding, but WBZ levels
relatively low, so mod/large hail could also be a factor.
Temperatures back to around normal for this period.

GFS/ECMWF show wet trend continuing Sat/Sun though low level
moisture likely decreasing some. Hence POPs slacken off to mostly
the mountains.

&&

.FIRE WEATHER...
Dry air remains in place across the Borderland resulting in min RHs
in the single digits to lower teens. Winds will increase once again
throughout the day today, and will be slightly stronger than they
were yesterday. Expect westerly 20-foot winds of 15-25mph and gusts
to 30mph possible starting by mid-day. A Red Flag Warning is in
effect for all zones (TX 055 and 056, NM 110, 111, 112, and 113)
from noon to 8pm as all ongoing and new fires will have the
potential to spread rapidly. The elevated winds will even persist
through the later evening and into the overnight hours as a cold
front pushes through. Wind direction will become northwesterly to
northerly behind the front. This front will also drop dewpoints into
the single digits, meaning that overnight RH recoveries both Tuesday
and Wednesday morning will be very poor with values generally
remaining below 25%.

Winds will subside by late morning on Tuesday and remain below
critical thresholds through at least Thursday. Winds will start to
become south to southeasterly as high pressure builds back in for
the second half of the week. This will bring in more moisture to the
region likely resulting in scattered storm chances each day. Min RHs
will generally remain below 20%, and vent rates will be excellent

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  63  87  60 /   0   0   0   0
Sierra Blanca           94  60  84  55 /   0   0   0   0
Las Cruces              91  56  85  53 /   0   0   0   0
Alamogordo              94  54  86  55 /   0   0   0   0
Cloudcroft              68  39  63  43 /   0   0   0   0
Truth or Consequences   91  54  86  55 /   0   0   0   0
Silver City             79  48  79  52 /   0   0   0   0
Deming                  91  50  87  51 /   0   0   0   0
Lordsburg               88  49  86  53 /   0   0   0   0
West El Paso Metro      94  64  87  62 /   0   0   0   0
Dell City               97  59  89  53 /   0   0   0   0
Fort Hancock            98  63  90  59 /   0   0   0   0
Loma Linda              89  59  80  58 /   0   0   0   0
Fabens                  96  64  88  60 /   0   0   0   0
Santa Teresa            93  59  86  55 /   0   0   0   0
White Sands HQ          93  61  85  61 /   0   0   0   0
Jornada Range           91  54  84  53 /   0   0   0   0
Hatch                   91  52  86  52 /   0   0   0   0
Columbus                93  56  87  55 /   0   0   0   0
Orogrande               93  57  84  55 /   0   0   0   0
Mayhill                 82  46  75  45 /   0   0   0   0
Mescalero               79  41  73  45 /   0   0   0   0
Timberon                78  43  72  43 /   0   0   0   0
Winston                 82  39  79  43 /   0   0   0   0
Hillsboro               86  46  86  50 /   0   0   0   0
Spaceport               91  50  84  50 /   0   0   0   0
Lake Roberts            78  40  79  45 /   0   0   0   0
Hurley                  83  46  80  48 /   0   0   0   0
Cliff                   84  39  83  43 /   0   0   0   0
Mule Creek              80  46  81  50 /   0   0   0   0
Faywood                 84  48  83  52 /   0   0   0   0
Animas                  91  50  88  53 /   0   0   0   0
Hachita                 90  49  87  50 /   0   0   0   0
Antelope Wells          89  52  89  55 /   0   0   0   0
Cloverdale              84  51  83  55 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for NMZ110>113.

TX...Red Flag Warning until 8 PM MDT this evening for TXZ055-056.

&&

32/17/26
Hazardous weather outlook, Jun 8, 11:08 AM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1108 AM MDT Mon Jun 8 2020

NMZ401>417-TXZ418>424-091730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1108 AM MDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

West to southwest winds will be increasing to 20 to
30 mph with some higher gusts this afternoon which could create
areas of blowing dust. In addition, smoke from area wildfires
could affect visibility, especially over northern Grant and Sierra
counties this afternoon and then spreading south tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms are possible
starting Thursday and continuing daily through Sunday. The best
chances look to be Thursday and Friday and mainly east of the
Continental Divide. Some of these storms could produce some hail
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.